Hypokalemic Periodic Paralysis
by: Joe Hing Kwok Chu
Other names: familial periodic paralysis,
Hypokalemic periodic paralysis is a congenital disorder that occurs within certain families and causes intermittent episodes of muscle weakness or paralysis. The attacks can occur from daily to yearly and may last for a few hours or for several days. There is a low level of potassium in the bloodstream (hypokalemia) during the attack. But the serum potassium levels are normal between attacks.
There is no potassium deficiency in the whole body. Hypokalemia is low blood levels of potassium (low serum potassium).
The following can cause hypokalemia
Hypokalemic attack may be precipitated by the administration of oral glucose, 1.5g/kg body weight (up to 100 g)
Intravenous administration of insulin, maximum 0.1 U/kg body weight at 30 and 60 minutes, during the infusion may aid in precipitating attacks.
Diet high in sugar (carbohydrates)
Diuretic therapy without potassium chloride supplementation.
Primary hyper-aldosteronism (Conn's syndrome)
Liver disease with ascites (fluid retention in the abdomenal area)
Excessive ingestion of licorice (gan cao)
Anti inflammatory drugs, indomethacin, phenylbutazone, steroids and sex hormones, particularly estrogens
Conditions associated with hyper-reninemia, in which an excessive amount of renin introduced into the system causes secondary aldosteronemia.
Crash diets with inadequate intake of potassium
Chronic stress which increases adrenocortical hormone
Chronic diarrhea, mal-absorption syndrome
Perspiration and chronic fever
Renal tubular acidosis - primary
Renal tubular acidosis - secondary to amphotericin B,
Abuse of Toluene (methylbenzene) or juxtaglomerular drugs
Apparatus hyperplasia (Bartter's syndrome)
Excess intake of water.
Hypo-magnesemia must be corrected in order for hypokalemia correction to work properly.
Do not overcorrect potassium in hypokalemic periodic paralysis, because this is not a true
deficiency but a trans-cellular mal-distribution.
In patients with diabetes and ketoacidosis, part of the serum potassium should be administered
as potassium phosphate.
Risk of hypokalemia:
Hypokalemia increases digitalis toxicity.
See: Food high in potassium
Other links listed for your convenience: